Explained: Why Cough Syrup Should Not Be Given To Children

The Delhi health government has terminated the services of three doctors from the Mohalla clinics that prescribed the Dextromethorphan cough syrup to children who died from drug poisoning

Three children — all of them less than 6 years of age— succumbed to drug poisoning by a cough suppressant at Kalawati Saran children's hospital in Delhi. They along with 13 others were admitted to the hospital as they fell sick after taking a cough suppressant allegedly prescribed by doctors at Delhi's Mohalla clinics, Chief Minister Arvind Kejriwal's flagship program to tackle health problems.

The Delhi government has terminated the services of three doctors and even appealed to the Delhi Medical Council to investigate the matter.

According to doctors at Kalawati hospital, the children were admitted in a bad shape. The Central-run hospital reported 16 cases of dextromethorphan poisoning between June 29 and November 21. All these children were reported to have received the cough suppressant at the Mohalla clinics.

The Delhi Directorate General of Health Services launched an inquiry committee to address the issue which led to the termination of the services of the doctors. This committee of four members will be led by Chief District Medical Officer (Southeast Delhi) Dr Geeta and is expected to file a report in seven days.

While the hospital administration had reported the incidents as early as July 1, the Delhi government started their investigations only in the end of October. Even the Central DGHS Dr. Sunil Kumar intervened and asked that dextromethorphan cough syrups be prescribed judiciously. He also added that such cough syrups should not be prescribed to children younger than four years of age.

BOOM spoke to Dr. Bela Verma, paediatrician at JJ Hospital in Mumbai to understand why cough syrup is not prescribed to children.

Side Effects Of Dextromethorphan

Mayo Clinic, one of the leading medical agencies across the world, has specified that cough suppressants made up of dextromethorphan should not be given to children younger than four years of age. The 16 admitted children were between the ages of one and six.

"Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age. Using these medicines in very young children might cause serious or possibly life-threatening side effects," reads the Mayo clinic website. This medicine should also not be prescribed if the cough is accompanied by mucous or phlegm, the clinic notes.

The common side effects of the drug are blurred vision, confusion, difficulty in urination, drowsiness or dizziness, nausea or vomiting (severe), shakiness and unsteady walk, slowed breathing, unusual excitement, nervousness, restlessness, or irritability (severe).

Role Of Ingredients Contradict Each Other

Dr. Verma informed BOOM that she does not prescribe cough syrups to any of her paediatric patients.

"Most of these cough syrups are made from a mixture of ingredients that firstly dry up the secretions and then another material that loosens the mucus and expectorant- thus contradicting the purpose of a cough syrup," the paediatrician added.

Dextromethorphan, one of the ingredients is used for dry cough, bronchodilators, another ingredient loosens and thins down the sputum or mucous, and the third ingredient, phenylephrine dries up the cough. The doctor said that these different ingredients together are not acceptable and the entire concoction is not physiologically or pharmacologically beneficial to treat coughs.

"I prescribe a specific anti-histamine or a bronchodilator targetting the type of cough as the cough syrups available in the market contain all three," Dr. Verma specified.

Dextromethorphan Affects The Brain And Liver

Dextromethorphan identified as a cough suppressant tends to affect the cough reflex centre in the brain.

"They suppress the cough centre in the CNS while some are local targets. But all of them are excreted through the liver and are heavy sedatives," Dr. Verma stated.

The ex- president of the Mumbai Chapter of the Indian Academy of Paediatrics also said that cough syrups can induce drowsiness, tremors, increased heart rate. She also added that dextromethorphan normally is safe but the investigation will reveal what was the dosage given to the children.

Cough Syrup Linked To Addiction

Most cough syrups have a high alcohol content that could lead to addiction.

Although she does not prescribe it to her patients, Dr. Verma has seen several patients in the Out-Patient Department of her hospital asking for cough syrup prescriptions. "If the pharmacy does not give them a cough syrup, many of them come back and insist that cough syrups be prescribed to them.


If you value our work, we have an ask:

Our journalists work with TruthSeekers like you to publish fact-checks, explainers, ground reports and media literacy content. Much of this work involves using investigative methods and forensic tools. Our work is resource-intensive, and we rely on our readers to fund our work. Support us so we can continue our work of decluttering the information landscape.

BECOME A MEMBER
📧 Subscribe to our newsletter here.

📣You can also follow us on Twitter, Facebook, Instagram, Youtube, Linkedin and Google News
Show Full Article
Next Story
Our website is made possible by displaying online advertisements to our visitors.
Please consider supporting us by disabling your ad blocker. Please reload after ad blocker is disabled.